My mom had her first follow up scope today -- this was 6 weeks after finishing 5 weeks of BCG. Back in March she had a Ta tumor that was predominently low grade, but with high grade focal areas. Today, the uro (she goes to Sloan in NYC) found something in her bladder but she isn't sure what it is. She said it may be scarring, maybe inflammation, may be a tiny new tumor. Mom is scheduled for a TURB on 7/24. The uro said that this time she will biopsy it and then burn it. Apparently my mom will only have mild sedation this time no general anesthesia. I am guessing there are different types of TURs? Can anyone shed some light on this for me? Uro also said that she will be instilling Mytomicin after TUR. My mom's first uro didn't do that after her first TUR so I guess that is why she is doing it now. I know there is some disagreement about Mytomicin, and I read that Rosemary's uro said someone died from it (which I am guessing is very rare). Are there other side effects that my mom should know about? According to my mom, the uro made it sound as if it was no big deal, but I am wondering why some docs don't use it.
So all in all, I guess it could have gone better today, but it could have gone worse too. I suppose we'll just have to await the results of the biopsy.
I just want to address the issue of Mitomycin. I had two instillations of Mitomycin after my first 2 TUR's. For the record, I'm very glad that I did have this treatment before my doctor, whatever his reasons may be, discontinued it's use. I am glad that your Mom is finally getting the Mitomycin.
I never felt the first side effect from Mitomycin, however, these treatments were given before my bladder had been treated with BCG.
I'm glad that the Uro is biopsying this small area in your Mother's bladder. This is a sign of a conscientious Doctor.
Age - 55
T1 G3 - Tumor free 2 yrs 3 months
Dx January 2006
I'm no expert on mitomycin, but I did have 8 treatments with it. 6½ years ago it was not standard practice to instill anything after the TURB, so my treatments started a month later. I did develop a rash on my hands, which I was told to expect. I also, unfortunately, developed urethritis and ended up with a urethral stricture, but I think trauma from a careless catheterization along with the mitomycin caused that. It certainly didn't kill me
TaG3 + CIS 12/2000. TURB + Mitomycin C (No BCG)
Urethral stricture, urethroplasty 10/2009
CIS 11/2010 treated with BCG. CIS 5/2012 treated with BCG/interferon
T1G3 1/2013. Radical Cystectomy 3/5/2013, No invasive cancer. CIS in right ureter.
Incontinent. AUS implant 2/2014. AUS explant 5/2014
Don't worry too much, as you surmised, Mito being fatal is an extremely rare occurence and only if there is perforation in the bladder or a deep resection done is there a real risk. Doctors know not to instill chemo in the bladder if there is a risk of trauma having been done during the TUR.
I know of many folks who have this treatment and breeze through, that seems to be more the norm than the exception.